Amlodipine besylate is a long-acting calcium channel blocker prescribed for lowering blood pressure and for preventing occurrences of certain types of angina. Some types of blood pressure medication can cause potassium levels to become too high, but amlodipine is not one of them. Nevertheless, check with your doctor before taking potassium supplements, as high potassium levels can be dangerous.
Video of the Day
Available in generic form and as the brand Norvasc, amlodipine relaxes blood vessels so the heart does not need to work as hard to pump blood, resulting in reduced blood pressure. It also increases the supply of blood to the heart, which helps prevent episodes of angina, although it cannot treat an episode that does occur.
Potassium supplements are intended to prevent potassium deficiency in people at risk for this condition and to replace potassium lost due to certain medical conditions or medications. Most people obtain enough potassium from food or from the amount included in multivitamins, and potassium supplements can be hazardous for people who don't need them. High potassium levels, known as hyperkalemia, can cause life-threatening irregular heart rhythms.
Official product information for amlodipine besylate does not list an interaction with potassium. The labeling notes that amlodipine bestylate has not been connected with significant changes in routine lab tests, including that of serum potassium. If you take a medication that combines amlodipine besylate with benazapril hydrochloride, however, that drug does have interactions with potassium. Benazapril can increase potassium levels when taken with potassium supplements and lead to hyperkalemia. The combination medication is available in generic form and as the brand Lotrel.
Aside from Lotrel, other medications prescribed for blood pressure can cause hyperkalemia when combined with potassium supplements. Potassium-sparing diuretics, for instance, maintain potassium levels, in contrast to regular diuretics that can lead to decreases in potassium. Other blood pressure medications that may lead to hyperkalemia when taken with potassium supplements include beta blockers and angiotensin converting enzyme inhibitors, known as ACE inhibitors.